Author Topic: Study, Nov/21:Relationship between use of sleep medication & accidental falls...  (Read 219 times)

[Buddie]

The full title of this Japanese study is "Relationship between use of sleep medication and accidental falls during hospitalization".

https://pubmed.ncbi.nlm.nih.gov/34916727/

 Abstract

Falls are common in elderly patients, and prevention of fall is important for safety and for reduction of health care costs. Sleep medications are among many potential causes of fall. In this study, we examined relationship of sleep medication with fall from January 2017 to December 2017. 726 falls occurred in 442 patients, and the average age at the time of fall was 60.7 23.8 years. Fall was most common in patients with neurological disease, followed by gastroenterological, ophthalmological, respiratory, and orthopedic conditions. Sleep medication was used in 223 falls (31%). Fall occurred at all times of day, but with a different distribution in patients with and without use of sleep medication. Thus, the rate of falls from 22:00 to 6:00 was significantly higher in patients using sleep medication (62% vs. 18%, p<0.01). There was also a significantly higher rate of multiple falls in patient using sleep medication (p<0.01). Zolpidem (25%, n=63), a non-benzodiazepine, was the most frequently used sleep medication, followed by brotizolam (16%, n=41) and etizolam (13%, n=32), which are both benzodiazepines. Multiple falls from 22:00 to 6:00 occurred significantly more frequently in patients using ≥2 types of sleep medications compared to one (53% vs. 17%, p<0.01). Taking multiple sleeping pills makes it easier to fall, and even drugs with a short half-life, which are considered to be safe, can cause falls at night in elderly patients. The results of this study show that careful selection of sleep medications is required to prevent fall in elderly patients.


https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8648538/
« Last Edit: April 25, 2022, 12:55:11 am by [Buddie] »
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.